Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

June 23, 2021

NWS Cheyenne, WY issued this special weather statement at Jun 23, 2021, 2:10 PM MDT. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2021, 2:10 PM MDT (20:10 UTC)
Expired
Jun 23, 2021, 3:00 PM MDT
In force
50 min
Issued by
NWS Cheyenne, WY

The radar

The Cheyenne radar (KCYS), 159 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3334 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WWUS85 KCYS 232010
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
210 PM MDT Wed Jun 23 2021
 
WYZ101>103-107-108-232100-
East Platte County WY-Goshen County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
Niobrara County WY-
210 PM MDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...
NORTHWESTERN GOSHEN...NORTHERN PLATTE AND SOUTHEASTERN CONVERSE
COUNTIES UNTIL 300 PM MDT...

At 209 PM MDT, Doppler radar was tracking a few showers and 
thunderstorms 12 miles northwest of Glendo, or 13 miles southeast of 
Douglas, moving east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Glendo, Manville, Keeline, Sibley Peak, Glendo Reservoir, Two Moon
Campground, Rawhide Buttes and Lost Springs.

This includes Interstate 25 in Wyoming between mile markers 106 and
135.
 
LAT...LON 4241 10527 4273 10536 4290 10460 4244 10446
TIME...MOT...LOC 2009Z 263DEG 19KT 4259 10523 

$$

Brothers

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jun 23, 11:55 AM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 23, 11:55 AM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1155 AM MDT Wed Jun 23 2021

.UPDATE...
Issued at 959 AM MDT Wed Jun 23 2021

Quick update this morning to upgrade the Fire Weather Watch to a Red
Flag Warning for Fire Weather Zone 309 (central/southern Laramie
Range). Several sites in this zone are close to Red Flag Criteria.
The Fire Weather Watch for Fire Weather Zones 301, 302, 305 and
307 was cancelled due to more marginal fire weather conditions.

&&

.SHORT TERM...(Today - Friday)
Issued at 308 AM MDT Wed Jun 23 2021

Upper-level ridging will continue to keep things hot and generally
dry for much of southeast Wyoming & the western Nebraska Panhandle
over the next 24 hours. A few pieces of short wave energy begin to
traverse the flow along the edge of the ridge this afternoon. This
should help support the development of scattered showers and a few
thunderstorms. GFS/NAM forecast soundings show very deep inverted-
v profiles with cloud bases above the freezing level, supporting a
threat for 55-65 MPH downbursts with any convective activity later
this afternoon and early evening. CAPEs should remain at/below 500
J/kg today, so anticipate less of a hail potential today. The very
dry sub-cloud layer suggests little if any precipitation for areas
experiencing showers. A few lightning strikes are possible, but we
anticipate mainly showers given weak instability. Increasing cloud
cover may limit the overall fire weather potential across the high
terrain today with less potential for frequent 25+ MPH gusts where
convection is not present. Please refer to the Fire Wx section for
more details.

An unsettled pattern is expected to slowly evolve into Thursday w/
numerous pieces of mid-level energy ejecting out ahead of the main
upper low just off the western CA coast. The gradual break down of
the upper ridge will promote the development of numerous showers &
storms on Thursday afternoon and evening given ample moisture with
dew points 45-55 F area wide. Some pockets of stronger instability
and shear may lead to a locally strong storm across eastern areas,
but overall wind weak profiles as well as very tall & skinny CAPEs
may support more of a heavy rain threat once the column saturates.
Gusty winds may be possible early on with substantial temperature/
dew point spreads lingering into Thursday. High-res models support
convection becoming quite widespread by 21-00z Thursday afternoon.
Cold frontal passage occurs Thursday night into early Friday, with
H7 temperatures plunging to +5 to +7 deg C. Highs Friday will have
a hard time getting out of the 60s for many. Scattered to numerous
showers/storms are expected once again. Slow moving storms w/ some
potential for heavy rain may pose debris flow risks for the Mullen
Burn Scar on both Thursday and Friday.

.LONG TERM...(Friday Night - Tuesday)
Issued at 308 AM MDT Wed Jun 23 2021

Key Messages:

1) Starting off with below normal temperatures and scattered showers
with a few thunderstorms possible this weekend.

2) Turning warmer and drier early to mid-next week as temperatures
climb back above normal and elevated fire weather concerns return.

Weather Discussion: Multi-deterministic and ensemble model guidance
indicates longwave troughing across the upper-mid west extending SW
to the High Plains including WY/NE this weekend. H7 temperatures
will be unseasonably cool in the +2C to +8C range NE to SW. Clouds
will also likely hamper daytime heating and a welcomed below average
period is likely under H7-H3 north flow. H7 temperatures remain
nearly the same Sunday with slightly warmer surface conditions.
Overall MUCAPE values of 200-300 J/Kg could support a few rumbles of
thunder each afternoon but most activity will be light with
scattered showers as synoptic QG lift will be present with vorticity
maxima shifting through the upstream trough current from the north.

By Monday and into mid-next week - the aforementioned trough exits
east with a larger H5 ridge taking form over the northern Rockies to
the Pacific NW. This will suppress most convection as H7
temperatures increase to +10C east to +18C west. Will need to
monitor for increased fire weather concerns early next week. While
some relief from ongoing drought conditions could occur Friday-
Sunday, this  will not be enough for improvement most likely with
next week going mostly dry again. May have to watch for a back door
cold front late next week and some additional afternoon convection
but overall precipitation coverage looks limited at best.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1146 AM MDT Wed Jun 23 2021

VFR conditions expected through the forecast period as scattered
showers and thunderstorms develop this afternoon. Isolated showers
will develop around KLAR and KCYS around 19z with gusty, erratic
winds possible. Storms will become more scattered farther east
across the Nebraska Panhandle where VCTS and SHRA has been
included for these terminals. Timing will be mainly 22-01z late
this afternoon with gusty, erratic winds in the vicinity of these
storms being the main hazard. Storms will be high-based so
ceilings should remain at VFR levels. BKN-OVC skies will continue
overnight across the area.

&&

.FIRE WEATHER...
Issued at 308 AM MDT Wed Jun 23 2021

A hot and dry day ahead for all districts w/ widespread RH values in
the 8 to 15 percent range w/ highs ranging from 85 degrees west to near
100 degrees over the Nebraska Panhandle. Wind gusts in excess of 30
MPH will be possible today, but the degree of mixing remains uncertain
due to rapidly increasing cloud cover this afternoon. If cloud cover
becomes extensive, it may be difficult to get numerous gusts over 25
MPH over the higher terrain. Strong/erratic gusts do still appear likely
near showers and thunderstorms today. Activity could produce local gusts
up to 60 MPH. A Red Flag Warning has been issued for Zone 309 for the
combination of gusty winds and low humidity this afternoon. Trending
cooler and wetter through the weekend with minimal fire weather concerns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 7 PM MDT this evening for WYZ309.

NE...None.
&&

UPDATE...MAJ
SHORT TERM...CLH
LONG TERM...JSA
AVIATION...MB
FIRE WEATHER...CLH/MAJ
Hazardous weather outlook, Jun 23, 9:55 AM MDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
955 AM MDT Wed Jun 23 2021

WYZ106-116-117-241600-
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
955 AM MDT Wed Jun 23 2021

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Hot and dry conditions will lead to critical fire danger over the
South Laramie Range and foothills this afternoon. Outdoor burning
is strongly discouraged. A Red Flag Warning is in effect from 11
AM to 7 PM MDT.

Scattered high-based showers and perhaps a few thunderstorms will
develop over the higher terrain early this afternoon, and move east
through the remainder of the day. Strong winds in excess of 50 MPH
will be the primary hazard from this activity.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered to numerous showers and thunderstorms are expected for
much of the area from Thursday afternoon through Friday. The
overall threat for severe weather is low. However, some of this
activity could produce small hail and gusty winds, as well as
locally heavy rainfall.

.Spotter information statement...

Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-118-119-
241600-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
955 AM MDT Wed Jun 23 2021

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming and portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Very hot conditions are expected today over the high plains of
southeast Wyoming and western Nebraska with high temperatures
approaching 100 degrees. Sensitive groups should take action to
limit exposure to the heat.

Scattered high-based showers and perhaps a few thunderstorms will
develop over the higher terrain early this afternoon, and move east
through the remainder of the day. Strong winds in excess of 50 MPH
will be the primary hazard from this activity.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered to numerous showers and thunderstorms are expected for
much of the area from Thursday afternoon through Friday. The overall
threat for severe weather is low. However, some of this activity
could produce small hail and gusty winds, as well as locally heavy
rainfall.

.Spotter information statement...

Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

WYZ112-114-241600-
Sierra Madre Range-Snowy Range-
955 AM MDT Wed Jun 23 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated high-based showers and perhaps a few thunderstorms will
be possible over the Snowy and Sierra Madre mountain ranges this
afternoon and tonight. This activity may be accompanied by gusty
and erratic surface winds in excess of 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered to numerous showers and thunderstorms are expected for
much of the area from Thursday afternoon through Friday. The overall
threat for severe weather is low. However, some of this activity
could produce small hail and gusty winds, as well as locally heavy
rainfall. Interests near the Mullen Burn Scar should closely monitor
weather conditions.

.Spotter information statement...

Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

WYZ104-105-109>111-113-115-241600-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-
955 AM MDT Wed Jun 23 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered to numerous showers and thunderstorms are expected for
much of the area from Thursday afternoon through Friday. The overall
threat for severe weather is low. However, some of this activity
could produce small hail and gusty winds, as well as locally heavy
rainfall.

.Spotter information statement...

Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

In the hours before

Special weather statement, Jun 23, 2:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
210 PM MDT Wed Jun 23 2021

WYZ101>103-107-108-232100-
East Platte County WY-Goshen County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
Niobrara County WY-
210 PM MDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...
NORTHWESTERN GOSHEN...NORTHERN PLATTE AND SOUTHEASTERN CONVERSE
COUNTIES UNTIL 300 PM MDT...

At 209 PM MDT, Doppler radar was tracking a few showers and
thunderstorms 12 miles northwest of Glendo, or 13 miles southeast of
Douglas, moving east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Glendo, Manville, Keeline, Sibley Peak, Glendo Reservoir, Two Moon
Campground, Rawhide Buttes and Lost Springs.

This includes Interstate 25 in Wyoming between mile markers 106 and
135.

LAT...LON 4241 10527 4273 10536 4290 10460 4244 10446
TIME...MOT...LOC 2009Z 263DEG 19KT 4259 10523

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:36 AM MDTRed Flag WarningCYS9 hr
Jun 23, 3:23 PM MDTSpecial Weather StatementCYSBox Butte37 min
Jun 23, 3:31 PM MDTSpecial Weather StatementCYSKimball29 min
Jun 23, 3:35 PM MDTSpecial Weather StatementCYSDawes25 min
Jun 23, 4:13 PM MDTSpecial Weather StatementCYSKimball17 min
Jun 23, 4:30 PM MDTSpecial Weather StatementCYSKimball30 min
Jun 23, 4:56 PM MDTSpecial Weather StatementCYSCheyenne34 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.